Texas, 2011

Drought in Texas, June 1 to 30, 2011

June 1 to 30, 2011 · NWS SJT · 24 events in 24 counties and zones

According to the Texas Crop Weather Report issued June 28 by the Texas A&M Agriculture Program, the following agricultural impacts were noted across West Central Texas as extremely hot, dry, and windy conditions continued. A few areas reported rain but it did little to alleviate the drought.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

According to the Texas Crop Weather Report issued June 28 by the Texas A&M Agriculture Program, the following agricultural impacts were noted across West Central Texas as extremely hot, dry, and windy conditions continued. A few areas reported rain but it did little to alleviate the drought. Cotton planting was completed in most areas but the crop will need rain in order to make a stand. Even irrigated cotton was suffering from the extreme heat. Hay was not growing and producers were grazing hay fields to get what forage use they could. Stock water tank levels dropped further and many were completely dry, ranches were out of grasses for grazing and water. Most producers could not afford to provide supplemental feed to livestock any longer and they continued to cull herds. Wildlife was also suffering as many animals were foraging for food and water in towns.

Very dry conditions persisted across West Central Texas since the Winter of 2010. Over the last 273 days, from October 1 of 2010 through June 30 of 2011, Abilene had measurable rain on 25 Days, while San Angelo had measureable rain on 13 days and|Junction had 20 days that measureable rain was reported.

From October 1 of 2010 thru June 30 of 2011, the state climatologist stated that this was one of the driest periods on records for the entire state of Texas. The following precipitation amounts were recorded in Abilene, San Angelo and Junction for that period.

Abilene received 9.35 inches of rain. Normal rainfall for this period is about 16.54 inches

San Angelo received 6.43 inches of rain. Normal rainfall for this period is about 14.81 inches.

Junction received 3.51 inches of rain. Normal rainfall for this period is about 17.38 inches. On July 2...Junction received an additional 0.17 of an inch of rain.

On June 28, the Department of Agriculture declared all of Texas a natural Disaster due to extreme heat, high winds and lack of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 31, 10:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, May 31, 10:54 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1154 PM CDT TUE MAY 31 2011

.DISCUSSION...

LOOK FOR VFR CONDITIONS TO CONTINUE ACROSS WEST CENTRAL TEXAS FOR
THE NEXT 24 HOURS. SEE AVIATION FORM ADDITIONAL INFORMATION.

&&

.AVIATION...

LATEST MODELS STILL DO NOT INDICATE MUCH CHANCE FROM STRATUS
RETURN OVERNIGHT. THUS...NO MAJOR CHANGES TO ANY OF THE FIVE
TERMINALS.

HUBER

&&

.PREV DISCUSSION... /ISSUED 718 PM CDT TUE MAY 31 2011/

DISCUSSION...

LOOK FOR VFR CONDITIONS TO CONTINUE ACROSS WEST CENTRAL TEXAS FOR
THE NEXT 24 HOURS. SEE AVIATION SECTION BELOW FOR DETAINS

AVIATION...

LATEST SATELLITE AND WSR-88D DATA INDICATE THUNDERSTORMS HAVE
DEVELOPED ALONG AND NEAR A SURFACE DRYLINE WELL TO THE WEST OF OUR
AREA. THUS...EXPECT WEATHER NIL FOR THE NEXT 24 HOURS. AS FOR
STRATUS RETURN TOMORROW MORNING...I DECIDED TO CONTINUE VFR
CONDITIONS FOR ALL TERMINALS THIS FORECAST CYCLE.

HUBER

PREV DISCUSSION... /ISSUED 427 PM CDT TUE MAY 31 2011/

SHORT TERM...
AS OF 3 PM THIS AFTERNOON A COLD FRONT COULD BE SEEN IN VISIBLE
SATELLITE IMAGERY EXTENDING FROM NORTHWEST TEXAS W/SW INTO THE
NORTHERN PERMIAN BASIN AND SOUTHEASTERN NEW MEXICO. THIS FRONT MAY
BE THE FOCUS OF THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON OR
OVERNIGHT. ONE FACTOR WORKING AGAINST RAIN CHANCES ARE THAT MID
LEVEL RIDGING IS MOVING INTO THE AREA AT THE MOMENT.
HOWEVER...SHORTWAVE EMBEDDED WITHIN THE FLOW MAY STILL BE ENOUGH TO
HELP INITIATE THUNDERSTORM DEVELOPMENT. AND INCREASING SOUTHERLY
FLOW INTO AND OVER THE TOP OF THE STAGNANT SFC BOUNDARY WILL HELP
INCREASE CONVERGENCE AND MOISTURE CONTENT FOR THUNDERSTORMS TO FEED
OFF OF OR INITIATE FROM AS WELL. ALL THAT SAID...WILL KEEP GENERALLY
SLIGHT CHANCES OF THUNDERSTORMS IN THE FORECAST FOR AREAS MAINLY
ALONG AND NORTH OF A STERLING CITY TO CROSS PLAINS LINE FOR TONIGHT.

WITH THE INCREASING MOISTURE AND SOUTHERLY FLOW OVERNIGHT...EXPECT
ANOTHER WARM NIGHT WITH TEMPERATURES LIKELY ONLY FALLING INTO THE
LOWER 70S MOST AREAS. ON WEDNESDAY...WE WILL SEE SIMILAR CONDITIONS.
WINDS WILL REMAIN SOUTH TO SOUTHEASTERLY...BUT WE SHOULD DRY OUT
FURTHER TOMORROW AND HAVE LESS CLOUDCOVER. THIS WILL ALLOW
TEMPERATURES TO WARM INTO THE MID 90S ACROSS MOST OF THE AREA. RAIN
CHANCES SHOULD MOVE NORTH OF THE AREA.

LONG TERM...
EXPANSIVE UPPER HIGH...CENTERED OVER THE MID-SOUTH...WILL REMAIN
THE DOMINANT WEATHER INFLUENCE ACROSS OUR REGION THROUGH LATE WEEK.
A MID-SUMMER LIKE PATTERN WILL ENSUE WITH VERY LITTLE CHANGES IN
DAILY TEMPERATURE AND WINDS. THE 850 MB THERMAL RIDGE WILL REMAIN
CENTERED TO OUR WEST. EXPECT AFTERNOON HIGHS TO BE MAINLY IN THE
LOWER TO MID 90S ACROSS OUR AREA.WITH OVERNIGHT MOISTENING OF THE
BOUNDARY LAYER...COULD HAVE SOME PATCHY LOW CLOUD DEVELOPMENT
NORTH INTO OUR SOUTHERN COUNTIES. THE GFS INDICATES THAT THE BEST
COVERAGE OF LOW CLOUDS WOULD BE EARLY SATURDAY MORNING.

THE GFS TRIES TO BRING AN UPPER LEVEL DISTURBANCE WEST INTO TEXAS
FROM THE GULF COAST STATES SUNDAY INTO MONDAY...AROUND SOUTHERN
PERIPHERY OF THE UPPER HIGH. SOME MID-LEVEL MOISTURE AND LIGHT QPF
IS SHOWN WITH THIS SYSTEM...MAINLY OVER EAST TEXAS. THE ECMWF
HINTS AT A DISTURBANCE ENTERING THE LOWER TEXAS COAST FROM THE
WESTERN GULF NEXT MONDAY. GIVEN THE UNCERTAINTY IN THE DETAILS
AND THE DISTANCE OF OUR AREA FROM THESE FEATURES...KEEPING POPS
BELOW 15 PERCENT AND NON-MENTIONABLE AT THIS TIME.

FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
THROUGH THE NEXT SEVERAL DAYS...AND ESPECIALLY WEDNESDAY. WINDS WILL
INCREASE TO AROUND 20 MPH SUSTAINED FOR MOST OF THE AREA TOMORROW
AFTERNOON. COMBINED WITH TEMPERATURES IN THE MID 90S...AND RELATIVE
HUMIDITY VALUES FALLING TO AROUND 20 PERCENT...NEAR CRITICAL
CONDITIONS WILL RESULT IN THE POSSIBILITY OF RAPID FIRE GROWTH FOR
ANY ACCIDENTAL WILDFIRE STARTS.

WHILE WE ARE STILL EXPECTING SOMEWHAT COOLER CONDITIONS FOR THE REST
OF THE WEEK...WINDS WILL REMAIN IN THE 10 TO 20 MPH RANGE WITH
RELATIVE HUMIDITY VALUES ABLE TO DROP INTO THE 20 TO 30 PERCENT
RANGE NEARLY EVERY DAY FOR THE WESTERN HALF OF THE FORECAST AREA.
WITHOUT SIGNIFICANT RAINFALL EXPECTED...THE COMBINATION OF WARMER
THAN NORMAL TEMPERATURES...BREEZY WINDS...AND SOMEWHAT DRY RELATIVE
HUMIDITY VALUES WILL KEEP FIRE WEATHER CONDITIONS AT LEAST ELEVATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  94  69  95  69 /  10  10   0   0   0
SAN ANGELO 	 71  96  69  97  69 /  10  10   0   0   0
JUNCTION 	 72  94  65  94  68 /  10  10  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HUBER
Hazardous weather outlook, May 31, 8:56 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
956 PM CDT TUE MAY 31 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-020300-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
956 PM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Brown

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Other Federal Agency
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Brown County in a severe drought category.

Drought, Callahan

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Other Federal Agency
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Callahan County in a severe drought category.

Drought, Runnels

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Other Federal Agency
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Runnels County in a severe drought category.

Drought, Coke

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Coke forecast zone
Reported by
Other Federal Agency
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Coke County in an exceptional drought category.

Drought, Concho

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Concho forecast zone
Reported by
Other Federal Agency
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Concho County in an exceptional drought category.

Drought, Crockett

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Other Federal Agency
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Crockett County in an exceptional drought category.

Drought, Fisher

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Other Federal Agency
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Fisher County in an exceptional drought category.

Drought, Haskell

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Haskell County in an exceptional drought category.

Drought, Irion

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Irion forecast zone
Reported by
Other Federal Agency
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Irion County in an exceptional drought category.

Drought, Jones

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jones forecast zone
Reported by
Other Federal Agency
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Jones County in an exceptional drought category.

Drought, Kimble

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Other Federal Agency
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Kimble County in an exceptional drought category.

Drought, Mason

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Mason forecast zone
Reported by
Other Federal Agency
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Mason County in an exceptional drought category.

Drought, McCulloch

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Other Federal Agency
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed McCulloch County in an exceptional drought category.

Drought, Menard

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Menard forecast zone
Reported by
Other Federal Agency
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Menard County in an exceptional drought category.

Drought, Nolan

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Other Federal Agency
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Nolan County in an exceptional drought category.

Drought, San Saba

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Other Federal Agency
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed San Saba County in an exceptional drought category.

Drought, Schleicher

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Other Federal Agency
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Schleicher County in an exceptional drought category.

Drought, Shackelford

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Other Federal Agency
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Shackelford County in an exceptional drought category.

Drought, Sterling

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Other Federal Agency
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Sterling County in an exceptional drought category.

Drought, Sutton

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Sutton County in an exceptional drought category.

Drought, Taylor

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Other Federal Agency
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Taylor County in an exceptional drought category.

Drought, Throckmorton

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Throckmorton County in an exceptional drought category.

Drought, Tom Green

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Other Federal Agency
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Tom Green County in an exceptional drought category.

Drought, Coleman

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Other Federal Agency
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Coleman County in a severe drought category.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321409, 321410, 321412, 321413, 321414, 321415, 321417, 321418, 321420, 321422, 321423, 321424, 321425, 321426, 321427, 321429, 321430, 321431, 321432, 321433, 321435, 321436, 321437, 321438.